Oklahoma, 2022

Winter Storm in Oklahoma, February 2 to 4, 2022

February 2 to 4, 2022 · NWS TSA · 25 events in 25 counties and zones

Arctic air spread into the region during the evening of the 1st through the morning of the 2nd, as a strong upper level disturbance translated from the Pacific Northwest into the Southern Rockies. Light wintry precipitation developed across northeastern Oklahoma during the early morning hours of the 2nd, as this system approached, with light freezing rain and light sleet.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Arctic air spread into the region during the evening of the 1st through the morning of the 2nd, as a strong upper level disturbance translated from the Pacific Northwest into the Southern Rockies. Light wintry precipitation developed across northeastern Oklahoma during the early morning hours of the 2nd, as this system approached, with light freezing rain and light sleet. Patchy freezing drizzle developed during the day of the 2nd, with more widespread precipitation developing across the area during the afternoon and evening. The precipitation continued through the morning of the 3rd. Heavy amounts of ice occurred across southeastern Oklahoma, where up to a half inch of glaze occurred, with heavy snow falling across much of northeastern Oklahoma where up to eight inches of snow fell. There was a swath between the heavy snow and heavy ice that received heavy amounts of sleet up to one and a half inches, with some ice and snow. A final round of snow developed into eastern Oklahoma during the evening of the 3rd, and that produced another one to three inches of snow through the early morning hours of the 4th. Storm total snowfall amounts were generally four to eight inches across much of northeastern and east-central Oklahoma, with locally up to ten inches reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 2, 2:36 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 2, 2:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
236 PM CST Wed Feb 2 2022

...WINTER STORM IMPACTS WORSEN OVERNIGHT...

.SHORT TERM...
(Through tonight )
Issued at 214 PM CST Wed Feb 2 2022

Cold air continues to deepen across the forecast area with 1953z
ACARS sounding at KTUL sampling a very small warm nose area while
the 18z KOUN sounding sampled a persist but shallow warm layer
which has gradually eroded over the past 6hrs. This trend is
generally handled well within short term guidance, however any
small modeling errors within this warm layer complicates precip
type forecasts. The sfc freezing line currently extents from far
SE OK into west central AR and has slowed its southward progression
this afternoon. A more substantial push southward is expected
this evening and likely faster than short term guidance suggests
given observed trends earlier today. Precip continues to expand
across north TX with periodic lightning detected supportive of
modeled trends of a broad region of heavier precip rates. This
precip will expand north and eastward overnight interacting with
the aforementioned warm layer to produce the entire range of
winter precip types across the forecast area. A corridor of heavy
snow is likely across NE OK into far NW AR with gusty winds
combining to produce near blizzard conditions overnight. Further
south a transition to sleet and eventually freezing rain is
expected with significant and likely damaging ice accumulations
expected into portions of far southeast Oklahoma. The forecast ice
accumulations along with gusty winds will stress the local power
grid and power outages should be anticipated across southeast
Oklahoma. Precip will begin to taper off from west to east later
tonight but measurable amounts will linger into Thursday for many
locations.

&&

.LONG TERM...
(Tomorrow through Wednesday)
Issued at 214 PM CST Wed Feb 2 2022

A final transition to all snow will occur as precip ends from west
to east by early Thursday afternoon. A secondary area of light
snow will likely develop by mid to late afternoon and track across
the region before diminishing late Thursday night. Precip amounts
will be light however thermal profiles will be very cold and high
ratios will allow even light liquid amounts to yield an additional
one half to one inch of snow across portions of the area before
the snow diminishes. Very cold temperatures will continue and
forecast wind chills ranging from minus 5 degrees to 10 degrees
will be common by Friday morning.

The forecast remains dry from Friday into mid next week.
Temperatures will be largely influenced by the snow/sleet cover
and adjustments downward in temps were made, however the extent
and duration of this cooling influence will be revised in later
forecasts. Eventually a sustained warming trend is expected with
temps above normal by mid next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Wed Feb 2 2022
Flying conditions will continue to worsen this afternoon
and are forecast to be reduced to IFR and even LIFR conditions
tonight into Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   14  22  11  29 / 100  60  30   0
FSM   20  24  18  34 / 100  80  20   0
MLC   16  22  15  31 / 100  70  30   0
BVO   11  20   5  30 / 100  50  30   0
FYV   13  21  11  30 / 100  80  30   0
BYV   13  21  10  31 / 100  80  30   0
MKO   15  22  13  29 / 100  70  30   0
MIO   12  22   7  28 / 100  70  30   0
F10   14  21  12  30 / 100  70  40   0
HHW   22  24  18  33 / 100  90  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until midnight CST Thursday night for
     OKZ049-053>076.

AR...Winter Storm Warning until midnight CST Thursday night for
     ARZ001-002-010-011-019-020-029.

&&

SHORT TERM...07
LONG TERM....07
AVIATION...10
Hazardous weather outlook, Feb 2, 11:51 AM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1151 AM CST Wed Feb 2 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1151 AM CST Wed Feb 2 2022

...Significant Winter Weather Impacts Through Friday...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Late this afternoon.

	Additional Accumulations in Later Periods.

	ICE ACCUMULATION.
	RISK...Significant.
	AREA...Southeast Oklahoma into northwest Arkansas.
	ONSET...Late this afternoon.

	WIND CHILL.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A significant winter storm is set to affect eastern Oklahoma
and western Arkansas beginning later this afternoon and
continuing into Friday morning. Freezing drizzle and drizzle
will continue through the early afternoon hours across the
area before a wave of wintry precipitation moves into the
region late this afternoon and continues through the night.
Significant accumulations of snow, sleet and ice are anticipated
during this time. The transition line will be setup across
southeast Oklahoma into northwestern Arkansas. Locations near
this transition will see significant amounts of ice
accumulation beginning late this afternoon and continuing into
the overnight hours. Meanwhile, moderate to heavy snow will
move into mainly northeast Oklahoma and northwestern Arkansas.
Snowfall rates of 1 inch per hour will be common with rates
briefly reaching 2 inches per hour at times. You can find
information in regards to snow and ice totals on our webpage.

Dangerous wind chills are also expected late tonight thanks to
wind gusts of 20 to 30 miles per hour and temperatures dropping
into the lower teens and single digits. Wind chills, as a result,
are expected to be near 0 for most locations with locations along
and northwest of interstate 44 dropping between 0 and 10 degrees
below zero.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Winter Weather Potential...
High Wind Potential...Dangerous Wind Chill Potential.
FRIDAY AND SATURDAY...Dangerous Wind Chill Potential.
SUNDAY THROUGH TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Light snow will continue into Thursday morning with minor
accumulations possible across the area.  Another round of
snow will be possible across portions of the area Thursday
night into Friday morning. Dangerous wind chills will
once again impact the area Friday morning with most locations
across northeast Oklahoma and far northwest Arkansas dropping a
little below 0. Saturday morning will be very cold with air
temperatures dropping close to zero thanks to clearing skies and
light winds. Wind chills may be as low as 3 below zero in spots.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Travel is expected to become hazardous tonight into Thursday.
Power outages are possible, especially across southeast Oklahoma
into northwest Arkansas where the heaviest ice accumulations are
expected.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm. Local standard time, as filed.

Winter Storm, Osage

When
February 2, 3:00 PM CST to February 4, 4:00 AM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Winter Storm, Pawnee

When
February 2, 3:00 PM CST to February 4, 4:00 AM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Winter Storm, Creek

When
February 2, 3:00 PM CST to February 4, 5:00 AM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Winter Storm, Okfuskee

When
February 2, 3:00 PM CST to February 4, 6:00 AM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Winter Storm, Okmulgee

When
February 2, 3:00 PM CST to February 4, 6:00 AM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 2, 4:00 PM CST to February 4, 4:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Winter Storm, Nowata

When
February 2, 4:00 PM CST to February 4, 4:00 AM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Winter Storm, Tulsa

When
February 2, 4:00 PM CST to February 4, 5:00 AM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Winter Storm, Rogers

When
February 2, 4:00 PM CST to February 4, 5:00 AM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Winter Storm, Wagoner

When
February 2, 4:00 PM CST to February 4, 6:00 AM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Winter Storm, McIntosh

When
February 2, 4:00 PM CST to February 4, 7:00 AM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Winter Storm, Pittsburg

When
February 2, 4:00 PM CST to February 4, 8:00 AM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Winter Storm, Craig

When
February 2, 5:00 PM CST to February 4, 5:00 AM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
February 2, 5:00 PM CST to February 4, 5:00 AM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Winter Storm, Mayes

When
February 2, 5:00 PM CST to February 4, 6:00 AM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
February 2, 5:00 PM CST to February 4, 7:00 AM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 2, 5:00 PM CST to February 4, 7:00 AM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Winter Storm, Muskogee

When
February 2, 5:00 PM CST to February 4, 7:00 AM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Sequoyah

When
February 2, 5:00 PM CST to February 4, 8:00 AM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Winter Storm, Haskell

When
February 2, 5:00 PM CST to February 4, 8:00 AM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Winter Storm, Latimer

When
February 2, 5:00 PM CST to February 4, 8:00 AM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Winter Storm, Le Flore

When
February 2, 5:00 PM CST to February 4, 8:00 AM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Winter Storm, Delaware

When
February 2, 6:00 PM CST to February 4, 6:00 AM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Pushmataha

When
February 2, 7:00 PM CST to February 4, 2:00 AM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Winter Storm, Choctaw

When
February 2, 7:00 PM CST to February 4, 2:00 AM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006212, 1006218, 1006223, 1006226, 1006227, 1006213, 1006215, 1006219, 1006220, 1006228, 1006232, 1006234, 1006216, 1006217, 1006221, 1006229, 1006230, 1006231, 1006233, 1006235, 1006236, 1006237, 1006222, 1006224, 1006225.